Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 121, NWS Lincoln, IL

August 2, 2018Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 2, 2018, 7:28 PM CDT for Vermilion County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2018, 7:28 PM CDT (00:28 UTC)
Expired
Aug 2, 2018, 8:15 PM CDT
In force
47 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Vermilion County, IL

The radar

The Indianapolis radar (KIND), 133 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1463 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

873 
WUUS53 KILX 030028
SVRILX
ILC183-030115-
/O.NEW.KILX.SV.W.0121.180803T0028Z-180803T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
728 PM CDT THU AUG 2 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northern Vermilion County in east central Illinois...

* Until 815 PM CDT.

* At 727 PM CDT, a severe thunderstorm was located near Potomac, or 8
  miles northwest of Danville, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Danville, Oakwood, Rossville, Potomac, Bismarck, Henning, Middle
  Fork Wildlife Area, Collison, Alvin, Vermilion County Airport and
  Kickapoo State Park.

This includes Interstate 74 between mile markers 207 and 210.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4011 8777 4028 8787 4043 8753 4016 8753
TIME...MOT...LOC 0027Z 246DEG 13KT 4023 8774 

HAIL...1.00IN
WIND...60MPH
 
$$

Bak
2 follow-up statements
646 
WWUS53 KILX 030044
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
744 PM CDT THU AUG 2 2018

ILC183-030115-
/O.CON.KILX.SV.W.0121.000000T0000Z-180803T0115Z/
Vermilion-
744 PM CDT THU AUG 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EAST CENTRAL VERMILION COUNTY...

At 743 PM CDT, a severe thunderstorm was located 7 miles north of
Danville, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Danville, Bismarck, Vermilion County Airport and Alvin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4013 8767 4028 8770 4033 8753 4016 8753
TIME...MOT...LOC 0043Z 250DEG 13KT 4025 8766 

HAIL...1.00IN
WIND...60MPH
 
$$

Bak
944 
WWUS53 KILX 030116
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
816 PM CDT THU AUG 2 2018

ILC183-030126-
/O.EXP.KILX.SV.W.0121.000000T0000Z-180803T0115Z/
Vermilion-
816 PM CDT THU AUG 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL VERMILION COUNTY
HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

LAT...LON 4013 8767 4028 8770 4033 8753 4016 8753
TIME...MOT...LOC 0116Z 246DEG 13KT 4030 8753 

$$

Bak

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 7:02 PM CDT, 26 minutes earlier.

Area forecast discussion, Aug 2, 7:02 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
702 PM CDT Thu Aug 2 2018

.SHORT TERM...(This evening through Friday)
ISSUED AT 230 PM CDT Thu Aug 2 2018

Main forecast concern this period will be the potential for patchy
fog late tonight and storms possibly redeveloping again after
Midnight over parts of central Illinois. The isolated convection
occurring along and east of a weak cool front should come to an
end early this evening as the available instability wanes.
However, short term models, specifically the HRRR, suggests the
potential for storms to refire along a low level convergence
zone where dew points were forecast to pool in a narrow band over
the central and southwest counties. Models suggest this is where
the frontal boundary, currently moving across the forecast area,
will be located later tonight. Forecast soundings showing some
decent moisture and instability in the 850 to 700 mb layer with
MUCAPes around 1500 J/KG late tonight. Not very confident on this
scenario for late tonight as this was the only model depicting
the isolated storms. For now, will not include low chance POPs
after Midnight.

The other forecast concern will be with some patchy fog developing
late tonight as winds are expected to become light again. Will
continue to include patchy fog late tonight in the grids. With
the surface boundary expected to be located along or south of the
I-72 corridor, will continue to carry low chance POPs over southeast
Illinois tomorrow afternoon but the focus for any convection looks
poor at this time as upper level heights are forecast to build
over the central portion of the country.

.LONG TERM...(Friday night through Thursday)
ISSUED AT 230 PM CDT Thu Aug 2 2018

The upper level ridge will be in place across the central U.S.
this weekend bringing a typical very warm and humid air mass to
our area with afternoon highs at or above 90 and Heat Index values
of 95 to 100 for both Saturday and Sunday. A series of short waves
tracking across the northern tier of state late in the weekend and
into early next week will flatten the central U.S. ridge by early
next week which will bring an end to the warm and humid conditions
by Tuesday along with our best chances for widespread showers and
thunderstorms coming along late Monday through Tuesday.

It appears the GFS uses the first shortwave trof to bring the front
across our area a bit quicker than the ECMWF which uses the trailing
shortwave trof later Monday to effectively dig southeast and deepen
the longwave trof over the Great Lakes early next week. This will
allow a cold front to push across the area on Tuesday with the showers
and storms gradually ending from northwest to southeast by late in
the day, followed by slightly cooler and less humid air for the
remainder of the forecast period. Warmest temperatures will be from
Saturday through Monday with highs close to or above the 90 degree
mark, followed by afternoon highs in the middle 80s along with lower
dew points.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 700 PM CDT Thu Aug 2 2018

Aside from the potential for patchy fog for a few hours late
tonight, VFR aviation weather conditions expected across the
central Illinois terminals through the 00Z TAF valid time. Cloud
cover will be minimal overall, with winds generally
light/variable.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Smith/Hiris
LONG TERM...Smith/Hiris
AVIATION...Bak
Hazardous weather outlook, Aug 2, 3:17 PM CDT, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
317 PM CDT Thu Aug 2 2018

ILZ027>031-036>038-040>057-061>063-066>068-071>073-031100-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan-
Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
317 PM CDT Thu Aug 2 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms will be possible this afternoon, with the
better chances between the Illinois river and Interstate 70.
Isolated storms may linger early this evening. While the storms
are not expected to be severe, they will produce some locally
heavy rain.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorm chances will return to the area late Sunday night and
continue through Tuesday. These are currently not expected to be
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

HJS

In the hours before

Local storm report, Aug 2, 6:51 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
651 PM CDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             3 W SHELBYVILLE         39.41N 88.86W
08/02/2018  E1.00 INCH       SHELBY             IL   BROADCAST MEDIA

            FROM WICS

&&

BAK
Local storm report, Aug 2, 7:18 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
718 PM CDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             2 SE HOOPESTON          40.44N 87.64W
08/02/2018  E1.00 INCH       VERMILION          IL   BROADCAST MEDIA

            FROM WCIA

&&

BAK

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.